Missouri, 2024Hail and Damaging Winds in Missouri, May 8, 2024
May 8, 2024 · NWS MEG · 5 events in 2 counties and zones
The Mid-South was pinched in the warm sector of two frontal boundaries in the early afternoon hours allowing a few strong to severe thunderstorms across Tennessee. A strong cold front aimed to cross the Mid-South later that evening with a primed environment that featured steep lapse rates, plentiful instability, curved hodographs, and plenty of effective shear.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Mid-South was pinched in the warm sector of two frontal boundaries in the early afternoon hours allowing a few strong to severe thunderstorms across Tennessee. A strong cold front aimed to cross the Mid-South later that evening with a primed environment that featured steep lapse rates, plentiful instability, curved hodographs, and plenty of effective shear. Strong upper level divergence and an intensifying low level jet combined with the environment to produce damaging winds and large hail. Convection continued until shortly after midnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 8, 5:26 PM CST, 4 hours 42 minutes earlier.
Area forecast discussion, May 8, 5:26 PM CST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
626 PM CDT Wed May 8 2024
...New AVIATION...
.SYNOPSIS...
Issued at 247 PM CDT Wed May 8 2024
Showers and thunderstorms will increase and intensify tonight under
a Moderate Risk for severe weather. Destructive winds, very large
hail, tornadoes, and heavy rainfall are all possible. The main line
window of severe weather is from 7 PM tonight to 6 AM tomorrow
morning. After the line exits the region, most of the region will
see dry conditions. North Mississippi may see a shower or
thunderstorm tomorrow afternoon associated with a upper level
disturbance, but a beautiful and dry weekend is in store. Our next
chance of widespread showers and thunderstorms will come early next
week.
&&
.DISCUSSION...
(This evening through next Tuesday)
Issued at 247 PM CDT Wed May 8 2024
Convection has started to fire up across West Tennessee as of 2 PM.
Pinched in the warm sector of two boundaries is the Mid-South
which has allowed convection to initiate. Showers and
thunderstorms will become more widespread and increase in
intensity this evening ahead of a strong cold front.
Strong upper level divergence with a primed environment will allow
convection to intensify later tonight. Mesoanalysis from the RAP
shows plentiful CAPE values 3000-4000 J/kg, lapse rates around 7
C/km that will continue to steepen, 40-50 kts of effective shear,
and curvature to hodographs. The threats for tonight's severe weather
threat include destructive winds of 80+mph, quick spin up tornadoes
that could be strong, and significant hail of 2" or greater. Most
likely timing for the main line arrival is as early as 6 PM in
northeast Arkansas, the Missouri Bootheel, and northwest Tennessee.
The main severe weather window for the entire Mid-South is 7 PM to 6
AM Thursday. Once the sun sets, the LLJ will begin to intensify and
quickly push the line on a south/southeast track across northwest
Alabama and northern Mississippi. A Flood Watch is in effect for the
northeast corner of our CWA in West Tennessee (Benton, Carroll,
Weakley, and Henry counties) as this area has higher probabilities
(40-50%) of receiving 2 or more inches of rain tonight. Elsewhere,
generally 1.5-2" is forecast through tomorrow morning. Locally
higher amounts are possible in any intense updrafts.
As storms have begun to fire up as mentioned above, be sure to
secure loose outdoor items, prepare for power outages, and have your
safe place ready to shelter in when a warning is issued. It is not
safe to be in a manufactured home this evening. Please reach out to
friends, family, neighbors, or local city/county officials to locate
your nearest storm shelter or stay with a friend for a safe space.
The line of storms should clear the area by 7 AM at the latest
Thursday morning. Another upper level disturbance from the Gulf
Region may bring some showers and thunderstorms Thursday afternoon
and evening, mainly along and south of Interstate 40. Some
thunderstorms may be strong to severe. On the brighter side, the
weekend looks beautiful with dry and seasonable temperatures in the
70s. Temperatures and dewpoints will be on a slow rise as return
flow settles in ahead of our next system. Widespread showers and
thunderstorms will return Monday afternoon into Tuesday. Currently,
no severe weather is anticipated with this system.
DNM
&&
.AVIATION...
(00Z TAFS)
Issued at 601 PM CDT Wed May 8 2024
Short-term concerns in the 00Z TAF set continue to be the timing
of showers and thunderstorms affecting TAF sites tonight. Latest
model trends suggest the best potential for TS at JBR between
2-5Z, 5-8Z at MEM/MKL, and between 7-10Z at TUP. S winds will
veer NW with an associated cold front tonight. Post-frontal MVFR
ceilings are anticipated late tonight with a return of VFR
conditions towards Thursday afternoon.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...Flood Watch through Thursday morning for TNZ003-004-021-022.
&&
PUBLIC FORECAST...DNM
AVIATION...CJC
In the hours before
Special weather statement, May 8, 7:57 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
857 PM CDT Wed May 8 2024
ARZ009-MOZ113-090230-
Clay AR-Dunklin MO-
857 PM CDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CLAY AND NORTH
CENTRAL DUNKLIN COUNTIES THROUGH 930 PM CDT...
At 856 PM CDT, Doppler radar was tracking a strong thunderstorm near
McDougal, or 8 miles east of Corning, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Piggott, Chalk Bluff Natural Area, St. Francis, Pollard, McDougal,
Saint Francis, Crockett, Tipperary, Hickoria, Chalk Bluff Battlefield
Park, and Wilhelmina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 300 AM CDT for eastern
Arkansas...and southeastern Missouri.
&&
LAT...LON 3645 9007 3627 9043 3639 9054 3650 9038
3650 9022 3652 9022 3653 9021 3654 9021
3654 9020 3655 9020 3655 9019 3657 9018
3659 9019 3659 9018
TIME...MOT...LOC 0156Z 234DEG 28KT 3637 9044
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
AEHHail, Dunklin
- When
- May 8, 10:08 PM CST to 10:13 PM CST
- Where
- Dunklin County, 2.34 mi WNW of Octa
- Measured
- 2.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.190, -90.160
Baseball sized hail (2.75 inches) fell east of the Cash Memorial Conservation Area.
Thunderstorm Wind, Dunklin
- When
- May 8, 10:15 PM CST to 10:20 PM CST
- Where
- Dunklin County, Kennett
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.230, -90.070
Tree tops removed and several uprooted trees on Falcon Drive in Kennett.
Thunderstorm Wind, Dunklin
- When
- May 8, 10:15 PM CST to 10:20 PM CST
- Where
- Dunklin County, 1.66 mi W of Malden Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.600, -90.000
Malden AWOS reported a 62 MPH wind gust.
Thunderstorm Wind, Dunklin
- When
- May 8, 10:17 PM CST to 10:22 PM CST
- Where
- Dunklin County, 0.89 mi SE of Kennett
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 36.220, -90.060
A tree is down on Patty Lynn Drive.
Thunderstorm Wind, Pemiscot
- When
- May 8, 10:45 PM CST to 10:50 PM CST
- Where
- Pemiscot County, 0.69 mi N of Caruthersville Arpt
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.180, -89.670
Trees and powerlines down across the city of Caruthersville.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, May 8 to 11, 20245 deaths · 13 injured · $36 million · EF3 · 135 events
- Tornadoes and Flash Flooding in Alabama, May 8 to 9, 20247 injured · $6.5 million · EF3 · 47 events
- Tornadoes and Hail in North Carolina, May 8, 20241 death · 3 injured · $360,000 · EF1 · 34 events
- Tornadoes and Flash Flooding in Missouri, May 8, 2024$1.8 million · EF1 · 125 events
- Tornadoes and Flash Flooding in Texas, May 8 to 9, 20247 injured · $1.3 million · EF0 · 93 events
- Flash Flooding and Debris Flow in Tennessee, May 8 to 9, 20241 death · $101,000 · 2.5 in hail · 39 events
- Flash Flooding and Hail in Kentucky, May 8 to 9, 20241 death · 1.75 in hail · 39 events
- Tornadoes and Hail in Georgia, May 8 to 11, 2024$257,000 · EF1 · 98 events
- Tornadoes and Flash Flooding in Kentucky, May 8 to 15, 2024$834,000 · EF1 · 54 events
- Tornadoes and Flash Flooding in Illinois, May 8 to 9, 20241 injured · $1.4 million · EF1 · 35 events
- Tornadoes and Hail in Oklahoma, May 8, 2024$240,000 · EF1 · 23 events
- Tornadoes and Flash Flood in Missouri, May 8, 2024$120,000 · EF1 · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180688, 1180690, 1180693, 1180691, 1180692.